Alert archive / Mississippi / Flash Flood Warnings in 2022
Flash Flood Warning 2, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Feb 23, 2022, 1:25 AM CST for 4 counties in Mississippi. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 23, 2022, 1:25 AM CST (07:25 UTC)
- Expired
- Feb 23, 2022, 5:15 AM CST
- In force
- 4 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clay County, MS, Lowndes County, MS, Oktibbeha County, MS, Webster County, MS
The radar
The Columbus AFB radar (KGWX), 41 km from the middle of the area, began a volume at 07:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 23, 2:20 AM CST | FLASH FLOOD | Starkville, MS | UP TO FOUR INCHES OF RAINFALL HAS RESULTED IN STREET FLOODING THROUGHOUT STARKVILLE AND SURROUNDING AREAS OF THE COUNTY...REPORTED BY OKTIBBEHA SO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 55 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 7.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1403 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- -134 m²/s²
- 0-3 km storm-relative helicity
- -71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
539
WGUS54 KJAN 230725
FFWJAN
MSC025-087-105-155-231215-
/O.NEW.KJAN.FF.W.0002.220223T0725Z-220223T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
125 AM CST Wed Feb 23 2022
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Northeastern Webster County in north central Mississippi...
Clay County in northeastern Mississippi...
Central Lowndes County in northeastern Mississippi...
Oktibbeha County in northeastern Mississippi...
* Until 615 AM CST.
* At 125 AM CST, Heavy rain has fallen in the past few hours across
the warning area, and doppler radar indicates additional heavy
rain is approaching. Between 1 and 3 inches of rain have fallen,
and an additional 1 to 2 inches of rain may fall in the next few
hours. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Starkville, Columbus, West Point, Montpelier, Columbus AFB,
Caledonia, Maben, Muldrow, Tibbee, Griffith, Pala Alto, Sessums,
Pheba, Bent Oak, Waverly, Longview, Kolola Springs, Steens,
Artesia and Sturgis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3329 8909 3359 8908 3374 8904 3375 8903
3375 8893 3381 8893 3381 8872 3368 8872
3367 8849 3365 8851 3367 8842 3369 8840
3369 8837 3372 8833 3375 8832 3374 8825
3348 8828
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 3 HOURS
$$
EC2 follow-up statements
608
WGUS74 KJAN 230914
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
314 AM CST Wed Feb 23 2022
MSC025-087-105-155-231215-
/O.CON.KJAN.FF.W.0002.000000T0000Z-220223T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay MS-Lowndes MS-Oktibbeha MS-Webster MS-
314 AM CST Wed Feb 23 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 AM CST THIS
MORNING FOR NORTHEASTERN WEBSTER, CLAY, CENTRAL LOWNDES AND
OKTIBBEHA COUNTIES...
At 314 AM CST, Doppler radar indicated additional heavy rain moving
into the warned area. Between 2 and 5 inches of rain have fallen,
and another inch of rain could fall in the next couple of hours.
Flash flooding is ongoing in some locations, particularly in the
Starkville to Columbus area.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Starkville, Columbus, West Point, Montpelier, Columbus AFB,
Caledonia, Maben, Muldrow, Tibbee, Griffith, Pala Alto, Sessums,
Pheba, Bent Oak, Waverly, Longview, Kolola Springs, Steens,
Artesia and Sturgis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3329 8909 3359 8908 3374 8904 3375 8903
3375 8893 3381 8893 3381 8872 3368 8872
3367 8849 3365 8851 3367 8842 3369 8840
3369 8837 3372 8833 3375 8832 3374 8825
3348 8828
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 2 HOURS
$$
EC031
WGUS74 KJAN 231115
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
515 AM CST Wed Feb 23 2022
MSC025-087-105-155-231125-
/O.CAN.KJAN.FF.W.0002.000000T0000Z-220223T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay MS-Lowndes MS-Oktibbeha MS-Webster MS-
515 AM CST Wed Feb 23 2022
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN WEBSTER, CLAY,
CENTRAL LOWNDES AND OKTIBBEHA COUNTIES...
Rain is diminishing this morning and the potential heavy rain has
ended. Flooding is no longer expected to pose a threat. Please
continue to heed any road closures.
LAT...LON 3329 8909 3359 8908 3374 8904 3375 8903
3375 8893 3381 8893 3381 8872 3368 8872
3367 8849 3365 8851 3367 8842 3369 8840
3369 8837 3372 8833 3375 8832 3374 8825
3348 8828
$$
ECWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Feb 22, 11:35 PM CST, 1 hour 50 minutes earlier.
Area forecast discussion, Feb 22, 11:35 PM CST, 1 hour 50 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 1135 PM CST Tue Feb 22 2022 .UPDATE... Updated for 06Z aviation discussion && .AVIATION... 06Z TAF discussion: A band of SHRA and occasional TSRA wl continue to affect GWO and GTR through 10Z. This activity was along a slow moving cold front that will stall across the se Wednesday. A mixture of VFR and MVFR cigs were observed at 0530Z. Cigs wl gradually lower to MVFR and MVFR cigs are expected to prevail through the remainder of the TAF period. The cold front will create a wind shift to the nw at GTR by 08Z and then HKS/JAN by 12Z and then stall across the se portions of the area by 18Z. /22/ && .DISCUSSION... The severe storm threat has ended although the chances for rain and a few thunderstorms will continue across much of our CWA as a cold front drifts into the area. Mid evening surface analysis had this just south of a Greenwood, MS to Bastrop, LA line. The cold front is progged to continue drifting south through the remainder of tonight and stall across our southeast Wednesday morning. Colder air will filter into our CWA in the wake of the cold front making the morning minimum temperature forecast difficult. The current forecast lows look reasonable ranging from the lower 40s northwest to the mid 60s southeast. /22/ Prior discussion below: Tonight and tomorrow... Cold front still off to the NW, slowing considerably in parallel flow aloft. Showers and thunderstorms have been limited through much of the day with a strong capping in version evident on 12Z sounding, reflecting the warm air advection in the midlevels being underdone in the models prev. This afternoon, some scattered convection is breaking out on radar and will be quickly moving off to the northeast. Not a lot in the way of large scale forcing this far south, and low level shear is decreasing. That being said, will hold on to the outlooks given that the temps have overachieved, and the LAPS MUCAPE in the NE is a bit richer. Convection in the SW will move into that environment and have a very limited window this afternoon to develop into anything severe. In the overnight hours, as the front settles to the south, high res models are redeveloping some convection along and ahead of the line that will have some potential for strong storms, but the parameters decrease after 06z. Similarly to last night...the front will make some progress overnight due to reinforcement from rain cooled air/precip...though the flow aloft remains parallel. Models persist in dropping the temperatures in the northwest into the 40s before dawn, though the frontal location by morning is extremely low confidence. Gusty winds overnight decrease tomorrow, but chance pops remain in the forecast with the stalled boundary providing some focus for waa showers moving in with warm Gulf air moving in and over the shallow cool air behind the front. Wednesday night through Monday night... The front will turn around and move back north as a warm front Wednesday night into Thursday and will generally extend across the Delta by Thursday evening. Most of the shower/thunderstorm activity will be across the Delta on Thursday with mainly showers possible further east and south. Another short wave will drive a cold front southeast across the area Thursday night into Friday morning. With decent lapse rates of 6.5- 7.0 c/km a couple of storms could become strong to severe. Will continue to hold off mention in the HWO/Graphicasts for now. Surface high pressure will briefly build in for Friday, with the showers ending during the morning hours. Cooler temperatures will prevail, with highs mostly in the 50s. Another short wave will approach the area on Saturday and with increasing isentropic lift, rain will develop and overspread the area during the day into the evening hours. The rain will continue across most of the area through Saturday night, before Surface ridging begins to build in on Sunday. High pressure will continue to prevail into next week, with warming temperatures./15/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 58 67 57 79 / 82 36 15 22 Meridian 64 74 59 79 / 58 44 7 11 Vicksburg 52 59 50 77 / 88 30 18 40 Hattiesburg 65 81 60 79 / 37 30 3 12 Natchez 60 68 55 80 / 68 40 14 41 Greenville 44 50 44 67 / 91 29 53 67 Greenwood 48 57 50 73 / 96 30 48 50 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 15/HJS/22
Hazardous weather outlook, Feb 22, 11:44 AM CST, 13 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 1144 AM CST Tue Feb 22 2022 ARZ074-075-LAZ007>009-015-016-MSZ018-019-034>036-040>052-231745- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Bolivar-Sunflower-Washington-Humphreys-Holmes- Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren- Hinds-Rankin-Scott-Newton-Lauderdale- 1144 AM CST Tue Feb 22 2022 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, and northwest Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Today This afternoon through this evening, isolated severe thunderstorms are possible. Some thunderstorms could produce damaging wind gusts and hail. A tornado cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today. MSZ025>033-037>039-231745- Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw- Oktibbeha-Attala-Winston-Noxubee- 1144 AM CST Tue Feb 22 2022 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, north central Mississippi, and northeast Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Slight TIMING...Today This afternoon through this evening, severe thunderstorms are possible. Some thunderstorms could produce damaging winds to 60 mph and hail to the size of half dollars. A tornado cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today. LAZ023>026-MSZ053>066-072>074-231745- Franklin LA-Catahoula-Tensas-Concordia-Claiborne-Copiah-Simpson- Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence- Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 1144 AM CST Tue Feb 22 2022 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, east central Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Monday. 15 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms and tornadoes are likely with strong or violent tornadoes possible. Moderate...Significant severe thunderstorms and tornadoes are likely with strong tornadoes possible. Enhanced...Severe thunderstorms are likely and tornadoes are possible. Slight...Severe thunderstorms and tornadoes are possible. Marginal...Isolated severe thunderstorms are possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, Feb 22, 7:40 PM CST, 5 hours 45 minutes before
Special Weather Statement
National Weather Service Jackson MS
740 PM CST Tue Feb 22 2022
MSZ031-230200-
Lowndes MS-
740 PM CST Tue Feb 22 2022
...A strong thunderstorm will impact portions of northeastern Lowndes
County through 800 PM CST...
At 740 PM CST, Doppler radar was tracking a strong thunderstorm over
Caledonia, or near Columbus AFB, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Lowndes County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight CST for northeastern
Mississippi.
&&
LAT...LON 3361 8827 3357 8843 3367 8846 3367 8844
3368 8843 3367 8842 3369 8839 3369 8837
3372 8833 3374 8833 3374 8825
TIME...MOT...LOC 0140Z 243DEG 31KT 3365 8835
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DLSpecial weather statement, Feb 22, 7:49 PM CST, 5 hours 36 minutes before
Special Weather Statement
National Weather Service Jackson MS
749 PM CST Tue Feb 22 2022
MSZ025-027-028-230230-
Carroll MS-Leflore MS-Montgomery MS-
749 PM CST Tue Feb 22 2022
...A strong thunderstorm will impact portions of central Carroll,
east central Leflore and northwestern Montgomery Counties through 830
PM CST...
At 749 PM CST, Doppler radar was tracking a strong thunderstorm near
Sidon, or near Greenwood, moving east at 45 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Teoc around 800 PM CST.
Malmaison and Coila around 805 PM CST.
North Carrollton around 810 PM CST.
Winona around 820 PM CST.
Duck Hill around 830 PM CST.
Other locations impacted by this storm include Carrollton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight CST for north
central Mississippi.
&&
LAT...LON 3337 9027 3354 9027 3367 8972 3340 8966
TIME...MOT...LOC 0149Z 257DEG 38KT 3346 9017
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DLSpecial weather statement, Feb 22, 7:57 PM CST, 5 hours 28 minutes before
Special Weather Statement
National Weather Service Jackson MS
757 PM CST Tue Feb 22 2022
MSZ047-053-230245-
Warren MS-Claiborne MS-
757 PM CST Tue Feb 22 2022
...A strong thunderstorm will impact portions of south central Warren
and northeastern Claiborne Counties through 845 PM CST...
At 757 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Yokena, or 19 miles southwest of Vicksburg, moving
northeast at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Yokena and Le Tourneau around 810 PM CST.
Rocky Springs around 815 PM CST.
Reganton around 825 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight CST for central
Mississippi.
&&
LAT...LON 3210 9104 3211 9103 3213 9106 3213 9104
3212 9102 3214 9100 3216 9101 3233 9078
3225 9072 3223 9073 3208 9072 3200 9102
3209 9107
TIME...MOT...LOC 0157Z 241DEG 28KT 3207 9100
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DLSpecial weather statement, Feb 22, 9:01 PM CST, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Jackson MS
901 PM CST Tue Feb 22 2022
LAZ015-230330-
Richland LA-
901 PM CST Tue Feb 22 2022
...A strong thunderstorm will impact portions of southwestern
Richland Parish through 930 PM CST...
At 901 PM CST, Doppler radar was tracking a strong thunderstorm over
Buckner, or 11 miles west of Mangham, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Mangham, Alto, Archibald and Buckner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3234 9201 3246 9179 3232 9176 3230 9177
3229 9176 3227 9178 3223 9200 3224 9200
3225 9199 3225 9200 3227 9199 3228 9202
TIME...MOT...LOC 0301Z 246DEG 28KT 3228 9198
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DLThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 6:33 PM CST | Special Weather Statement | JAN | Lowndes | 27 min |
| Feb 22, 6:55 PM CST | Special Weather Statement | JAN | Kemper | 65 min |
| Feb 22, 7:40 PM CST | Special Weather Statement | JAN | Lowndes | 20 min |
| Feb 22, 7:49 PM CST | Special Weather Statement | JAN | Carroll | 41 min |
| Feb 22, 7:55 PM CST | Severe Thunderstorm Warning | JAN | Carroll, Grenada, Montgomery | 51 min |
| Feb 22, 7:57 PM CST | Special Weather Statement | JAN | Claiborne | 48 min |
| Feb 23, 5:50 AM CST | River Flood Warning | JAN | Carroll, Leflore | 49 hr |
| Feb 23, 9:59 AM CST | River Flood Warning | JAN | Noxubee | 35 hr |
| Feb 23, 9:59 AM CST | River Flood Warning | JAN | Lowndes | 4 days |
Nearby
Flash Flood Warnings in Mississippi, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.